Reaction to biological treatment is growing

4. November 2014

Biological treatment has become a rapidly developing and fast-growing area of treatment in recent years. However, this means that there is also more and more information about its side effects.

Krista Ress, an allergist and immunologist at East-Tallinn Central Hospital, says that the majority of reactions are caused by antibodies developing in relation to the drug and mediated by IgG-type (and sometimes also IgE-type) antibodies.Skin tests alongside the determination of antibodies in laboratories can help distinguish sensitive patients from others.

Five groups of side effects

The side effects of biological treatment can be largely divided into five groups.During the use of certain drugs, the excessive release of cytokines may cause symptoms similar to those of the flu (e.g. as the effect of IFN) or rashes similar to acne, or the balance of cytokines may be disturbed, which in turn may develop into immunodeficiency, autoinflammatory and atopic reactions.

Many biological drugs have a number of non-immunological side effects (e.g. neurological syndromes induced by IFN and anti-TNF-alpha-induced heart failure).  However, true hypersensitivity reactions remain rare and may be mediated by IgE, IgK and the T-cell.

The manner of administration is the deciding factor

The manifestation of side effects depends on the manner in which the drug is administered.Subcutaneous administration leads to more frequent development of local injection site reactions in the form of swelling, erythema and infiltrated patches.

Reactions in the case of intravenous administration, however, are systematic and clinically more heterogeneous, such as redness and swelling of the skin, urticaria with or without angioedema, hypotension, dyspnoea, bronchospasm, fever and anaphylactic shock.Infusion reactions may occur after the first infusions and patients most frequently react to chimeric monoclonal antibodies.

Five levels of hypersensitivity

There are five levels of hypersensitivity reactions, according to their severity.Lowering the infusion speed and symptomatic treatment with antihistamines are often enough in the case of light and moderate reactions (levels I and II).However, infusion must be stopped in the case of severe reactions and the given preparation can no longer be used in treatment.If it is possible to determine that the reaction was IgE-mediated, then it is also possible to use a desensitising treatment and thereby make it possible for the patient to continue with their treatment. For example, infusion reactions, incl. anaphylactic reactions to rituximab (chimeric anti-CD20), are very common, but as their mechanism is IgE-mediated, it is possible to apply a desensitising treatment – allowing the patient to continue with the treatment that is essential to them.

So-called pseudoallergic or anaphylactoid reactions (i.e. non-specific liberation of histamine) must also be considered. For example, anaphylactoid reactions occur frequently when anti-TNF-alpha is used and may in some cases be very severe. Successful desensitisation to infliximab due to anaphylactoid reactions has therefore been described.

Cell reaction

Local injection site reaction is often cell-mediated and T-cell infection can occur in skin biopsy.

The reaction usually subsides when treatment is completed, but a new infection may also develop at the previous injection site in the case of repeated injections. Injection site reactions may not appear immediately after the injection, but even up to a month after the injection.

Local injection site reactions occur frequently when various anti-TNF-alpha inhibitors are used for treatment (in 3-40% of patients, depending on the drug).

Intradermal allergy tests help to explain such late-type reactions. Changing the drug is still advisable if the rash persists, but skin tests are negative in relation to the tested drug.

The five levels of hypersensitivity reaction:

  • Level I – temporary redness or rash, light fever
  • Level II – skin rash, urticaria, dyspnoea, high fever and/or asymptomatic bronchospasm
  • Level III – symptomatic bronchospasm with or without urticaria, andioedema
  • Level IV – anaphylaxis
  • Level V – death

 

 

Source: Medical News

Back